Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Raleigh, NC

July 12, 2019Johnston County, Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 12, 2019, 5:31 AM EDT for Johnston County, Wayne County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2019, 5:31 AM EDT (09:31 UTC)
Expired
Jul 12, 2019, 8:30 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Johnston County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:32 AM EDTFLASH FLOODGoldsboro, NCNUMEROUS ROADS FLOODED AND IMPASSABLE IN THE GOLDSBORO AND MAR-MAC AREAS.
Jul 12, 6:20 AM EDTFLASH FLOOD1 Wsw Smithfield, NCPARTIAL ROAD COLLAPSED DUE TO FLOODING/EROSION IN THE 700 BLOCK OF S. VERMONT STREET, NEAR INTERSECTION OF MEADOWBROOK DRIVE AND W. PARKER STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

587 
WGUS52 KRAH 120931
FFWRAH
NCC101-191-121230-
/O.NEW.KRAH.FF.W.0015.190712T0931Z-190712T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
531 AM EDT Fri Jul 12 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Wayne County in central North Carolina...
  Johnston County in central North Carolina...

* Until 830 AM EDT

* At 529 AM EDT, Doppler radar indicated heavy rain across the 
  warned area.  Three to five inches of rain have fallen in the past 
  6 hours in the warned area. Flash flooding is occurring or will 
  soon occur.

* Some locations that will experience flooding include...
  Goldsboro, Smithfield, Benson, Fremont, Walnut Creek, Micro, Selma,
  Four Oaks, Pine Level and Kenly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
Flash flooding is extremely dangerous. Numerous roads and low lying 
areas in the warned area will quickly flood. Flood waters may also 
threaten some homes and businesses. If you are experiencing flooding 
or live in a flood prone area, move to higher ground. 

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3519 7785 3525 7827 3529 7830 3526 7838
      3528 7849 3545 7862 3552 7869 3561 7859
      3558 7783

$$
2 follow-up statements
539 
WGUS72 KRAH 121101
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
701 AM EDT Fri Jul 12 2019

NCC101-191-121230-
/O.CON.KRAH.FF.W.0015.000000T0000Z-190712T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-Johnston NC-
701 AM EDT Fri Jul 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
WAYNE AND JOHNSTON COUNTIES...

At 656 AM EDT, local law enforcement officials reported flooding in 
parts of Johnston and Wayne Counties, including the Smithfield, 
Princeton, Goldsboro, and Mar-Mac areas.

Some other locations that may experience flooding include... Benson, 
Fremont, Walnut Creek, Micro, Selma, Four Oaks, Pine Level and Kenly.

Since the rain has mostly ended, flooding should soon begin to 
subside.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from the heavy rain has caused flash flooding of 
creeks and streams, roads, low lying and poor drainage areas. Do not 
drive your vehicle into areas where water covers the road. Many 
roads and intersections in the area will quickly flood. When 
encountering flooded roads, turn around, don't drown.

&&

LAT...LON 3519 7785 3525 7827 3529 7830 3526 7838
      3528 7849 3545 7862 3552 7869 3561 7859
      3558 7783

$$
542 
WGUS72 KRAH 121232
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
832 AM EDT Fri Jul 12 2019

NCC101-191-121242-
/O.EXP.KRAH.FF.W.0015.000000T0000Z-190712T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-Johnston NC-
832 AM EDT Fri Jul 12 2019

...THE FLASH FLOOD WARNING FOR WAYNE AND JOHNSTON COUNTIES HAS
EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3519 7785 3525 7827 3529 7830 3526 7838
      3528 7849 3545 7862 3552 7869 3561 7859
      3558 7783

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 5:25 AM EDT, 6 minutes earlier.

Area forecast discussion, Jul 12, 5:25 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
525 AM EDT Fri Jul 12 2019

.SYNOPSIS...
A trough will persist in the lee of the southern and central
Appalachians today. A cold front will settle south across VA and NC
tonight and Saturday, where it will stall and dissipate beneath a
building subtropical ridge, through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM Friday...

Active morning with ongoing, back-building/training convection, and
a resultant stripe of 2-6" of rain from near Fuquay Varina to
Smithfield to Goldsboro. That activity, supported by transport of
tropical moisture from the wsw, atop rain-cooled air near the
surface from earlier and ongoing convection, is forecast to weaken
and move esewd, as the LLJ and moisture transport weaken.

A shortwave trough evident in WV satellite imagery over the nrn
middle Atlantic states this morning, and glancing influence
characterized by observed 10 meter mid level height falls across srn
VA/NC Thu evening, will continue to lift newd today, but with the
tail end of the that trough axis, and right entrance region of the
related upr lvl swly jet streak, forecast to drift across the srn
Appalachians and srn middle Atlantic Piedmont this afternoon and
evening, and to the S. Atlantic coast by 12Z Sat.

At the surface, a synoptic cold front was analyzed at 08Z from ern
NY swwd across the lwr OH Valley, mid South, and lwr MS Valley, with
a pre-frontal/lee trough in the immediate lee of the cntl and srn
Appalachians. The models indicate the cold front will move sewd and
be draped at 00Z Sat from the srn New England/nrn middle Atlantic
coast swwd across the srn Appalachians and TN Valley (just nw of
cntl NC), then ssewd to near the VA/NC state line by 12Z Sat.
The lee trough will sharpen with diurnal heating and and drift ewd
across the Piedmont through the same time. Lastly, a well-defined,
composite outflow boundary was evident in radar/satellite/METAR data
from about 100 miles east of HSE swwd to near NCA, then wwd across
portions of cntl NC from near CTZ to MEB. This boundary will likely
become quasi-stationary over srn/sern NC this morning.

Once the morning convection diminishes and/or moves esewd during the
next few hours, the morning should be a dry one across cntl NC.
However, diurnal heating of an unseasonably moist airmass,
characterized by surface dewpoints mostly in the lwr-mid 70s, will
yield moderate to strong ML instability, with little to no
inhibition; and as such convection is likely to initiate by midday-
early afternoon on the outflow, and also on the Appalachians and lee
trough. Scattered showers and storms, to numerous ones where cold
pools merge, will result this afternoon and evening, with a multi-
cellular storm mode and primary threat of 40-50 kt wind gusts, and
some locally higher over the Piedmont owing to an axis of 1000-1200
J/kg of DCAPE forecast to materialize there by mid-afternoon. The
presence of a deep tropical moist axis characterized by precipitable
water values around two inches, and a light/weak steering flow, will
also favor locally heavy rainfall and flooding. The passage of the
trough axis aloft, and weakening and veering of the 925-850 mb flow
to wly, suggests convection will not persist or redevelop overnight
(like what is ongoing).

The combination of high temperatures in the upr 80s to around 90
degrees over the nrn and nwrn Piedmont, to lwr-mid 90s elsewhere,
and the aforementioned rich low lvl moisture/high surface dewpoints
will again yield maximum heat index values between 100-105 degrees
over all but the nrn/nw Piedmont. Muggy lows tonight in the lwr-mid
70s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 500 AM Friday...

The pattern aloft will be characterized by a pair of ridges over the
srn Rockies and swrn N. Atlantic, with a shortwave perturbation now
over ern CO and rounding the crest of the srn Rockies ridge, that
is forecast to move esewd across the mid MS valley and mid-South on
Sat, and across the srn middle Atlantic states Sat night. The swrn
Atlantic ridge will bulge nwd across the sern US behind that
shortwave perturbation, and also behind and while becoming
increasingly influential to the movement of, Barry

At the surface, the synoptic front initially near or just south of
the VA/NC state line at 12Z Sat, is forecast to drift into and
become quasi-stationary over n-cntl NC, while undergoing
frontolysis, through 12Z Sun. A tropical moist axis with PWAT values
around two inches will reside south of the frontal zone/over the srn
half of cntl NC, where scattered to numerous showers and storms are
expected to maximize. The moist air mass and continued weak steering
flow will favor slow-moving convection capable of producing
localized flooding over the srn half of cntl NC on Sat, before the
subtropical ridge and developing nwly flow aloft shunt the moist
axis swd Sat night-Sun.

Temperatures and surface dewpoints comparable to those forecast for
Fri should again support heat index values mostly between 100-105
degrees from the srn Piedmont and Sandhills newd across the ern
Piedmont and Coastal Plain, with generally persistence lows also in
the lwr-mid 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 337 AM Friday...

The long term period will start off with a complicated and busy
pattern across the eastern CONUS, with Barry and it's moisture and
rain lifting northward across the Deep South and TN Valley, while a
short wave trough axis is progged to be positioned to our east with
an assoc sfc boundary just to our south.  With our area behind the
aforementioned boundary and mid level trough axis, Sunday may turn
out to be mainly dry and hot, with low level thicknesses gradually
increasing between now and Sunday.  Highs in the mid-upr 90s
expected.

By Monday and Monday night, we should see some of the remnant outer-
most moisture from Barry begin to overspread the Carolinas, as Barry
lifts north in a weakness between the mid level ridge over the
Southeast and the ridge over the Southern Rockies and Plains. Thus
look for increasing cloudiness.  However, lacking any widespread or
synop scale lifting mechanisms over our area, will limit PoPs to
climo or lower. A deg cooler too, given increasing cloud cover, so
look for highs in the lower 90s.

During the mid to late-week period, the mid level remnants and
moisture from Barry will move east and cross the Mid Atlantic and
Carolinas, thus look for above-climo PoPs during that time. Since
our area will be on the east side of weakness, we will need to
monitor the potential for increased shear and mid level flow, which
may lead to increases svr convection potential with the passage of
that system.  Given cloudiness and increased rain chances, for now
will keep temps within a few degrees of normal during the mid-week
period.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 230 AM Friday...

Showers and storms continue to backbuild/redevelop wwd across cntl
NC this morning, in a zone of transport of tropical moisture from
the wsw, atop rain-cooled air from earlier and ongoing convection,
near the surface. This regime is forecast to weaken during the next
several hours, with a consequent ewd-migration and weakening of the
showers and storms. Otherwise, pockets of LIFR-IFR ceilings from
cntl VA to nwrn NC may continue to develop swd, on the nrn fringe of
the foregoing convection and cloud cover, into the the INT/GSO
vicinity through 12Z. Another round of showers and storms is
forecast to develop with diurnal heating along both outflow from
ongoing convection and also a lee trough; and this activity will
affect cntl NC this afternoon-evening, with the relative best chance
at FAY.

Outlook: After one more day of showers and storms, focused across
the srn half of cntl NC on Sat, generally VFR conditions are
expected through early-mid next week, beneath a subtropical ridge
that will yield hotter and mainly dry conditions across cntl NC.

&&

.EQUIPMENT...
Upper air observations at GSO will continue to be intermittent due
to a shortage of helium from the contractor serving the site.
Flights are currently only scheduled/requested for 12Z Fri and 12Z
Sat.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...np
AVIATION...MWS
EQUIPMENT...RAH
Hazardous weather outlook, Jul 12, 12:55 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1255 AM EDT Fri Jul 12 2019

NCZ007>010-021>026-038>041-130500-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-
1255 AM EDT Fri Jul 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms will develop Friday afternoon
and evening. A few of these storms may become severe and produce
damaging wind gusts. Localized flash flooding will also be possible
with any slow moving or training storms Friday.

Additionally, heat index values are expected to generally range from
the upper 90s to low 100s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>076-083-084-130500-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-
1255 AM EDT Fri Jul 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms will develop Friday afternoon
and evening. A few of these storms may become severe and produce
damaging wind gusts. Localized flash flooding will also be possible
with any slow moving or training storms Friday.

Additionally, heat index values are expected to be between 100 and
103 degrees both Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-043-130500-
Halifax-Nash-Edgecombe-Wilson-
1255 AM EDT Fri Jul 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms will develop Friday afternoon
and evening. A few of these storms may become severe and produce
damaging wind gusts. Localized flash flooding will also be possible
with any slow moving or training storms Friday.

Additionally, heat index values are expected to be between 100 and
104 degrees both Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-077-078-085-086-088-089-130500-
Johnston-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
1255 AM EDT Fri Jul 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms will develop Friday afternoon
and evening. A few of these storms may become severe and produce
damaging wind gusts. Localized flash flooding will also be possible
with any slow moving or training storms Friday.

Additionally, heat index values are expected to be between 100 and
105 degrees both Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 1:37 AM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
137 AM EDT Fri Jul 12 2019

NCZ042-078-089-120630-
Johnston-Sampson-Wayne-
137 AM EDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF southeastern
Johnston...northern Sampson and southwestern Wayne Counties Until 230
AM EDT...

At 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR Dunn...or 18 miles southwest of
Smithfield...MOVING east AT 20 MPH.

Brief torrential downpours and wind gusts up to 40 mph WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
Newton Grove...Hobbton...Grantham and Spivey's Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.  DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3517 7859 3526 7860 3527 7858 3530 7858
      3531 7855 3533 7853 3534 7853 3536 7856
      3543 7817 3519 7814 3519 7816 3516 7816
TIME...MOT...LOC 0535Z 264DEG 16KT 3528 7852
Special weather statement, Jul 12, 3:15 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
315 AM EDT Fri Jul 12 2019

NCZ042-078-120800-
Johnston NC-Wayne NC-
315 AM EDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND EAST
CENTRAL JOHNSTON COUNTIES UNTIL 400 AM EDT...

At 314 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fremont, or 11 miles northwest of Goldsboro,
moving east at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain of one to two inches in the next hour, and resultant
minor flooding, will also be possible with this storm.

Locations impacted include...
Goldsboro, Fremont, Princeton, Pikeville, Eureka and Nahunta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3536 7782 3533 7783 3537 7817 3542 7830
      3549 7820 3558 7818 3558 7782 3548 7782
      3548 7783 3543 7783 3541 7781 3538 7780
TIME...MOT...LOC 0714Z 275DEG 21KT 3548 7814

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:07 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson53 min
Jul 11, 8:23 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash28 min
Jul 11, 8:37 PM EDTSpecial Weather StatementRAHHalifax53 min
Jul 11, 8:43 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wayne62 min
Jul 11, 9:11 PM EDTSevere Thunderstorm WarningRAHWayne49 min
Jul 11, 10:06 PM EDTAreal Flood AdvisoryRAHWayne3 hr
Jul 11, 10:08 PM EDTSpecial Weather StatementRAHJohnston, Wayne67 min
Jul 12, 1:37 AM EDTSpecial Weather StatementRAHJohnston53 min
Jul 12, 3:15 AM EDTSpecial Weather StatementRAHWayne45 min
Jul 12, 4:29 AM EDTAreal Flood AdvisoryRAHCumberland, Johnston, Sampson, Wayne2 hr
Jul 12, 3:46 PM EDTSpecial Weather StatementRAHMoore59 min
Jul 12, 4:21 PM EDTSpecial Weather StatementRAHSampson54 min
Jul 12, 4:57 PM EDTSpecial Weather StatementRAHMontgomery48 min
Jul 12, 5:36 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Stanly54 min
Jul 12, 5:47 PM EDTSevere Thunderstorm WarningRAHStanly43 min
Jul 12, 6:34 PM EDTSpecial Weather StatementRAHMontgomery, Moore56 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.